Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Blacksburg, VA

May 15, 2018Floyd County, Franklin County, Montgomery County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 15, 2018, 3:38 PM EDT for Floyd County, Franklin County, Montgomery County, Virginia. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 3:38 PM EDT (19:38 UTC)
Expired
May 15, 2018, 4:45 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Floyd County, VA, Franklin County, VA, Montgomery County, VA

The radar

The Roanoke radar (KFCX), 15 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 3:40 PM EDTHAIL 0.252 Ssw Pilot, VAPEA SIZE HAIL
May 15, 3:45 PM EDTHAIL 0.52 S Pilot, VADIME SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WUUS51 KRNK 151938
SVRRNK
VAC063-067-121-152045-
/O.NEW.KRNK.SV.W.0036.180515T1938Z-180515T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
338 PM EDT TUE MAY 15 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Northeastern Floyd County in southwestern Virginia...
  Central Franklin County in west central Virginia...
  Southeastern Montgomery County in southwestern Virginia...

* Until 445 PM EDT

* At 337 PM EDT, a severe thunderstorm was located near Terrys Fork,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Rocky Mount...
  Floyd...
  Boones Mill...
  Pilot...
  and Copper Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3692 8043 3705 8044 3714 7997 3714 7996
      3715 7995 3717 7982 3681 7986
TIME...MOT...LOC 1937Z 266DEG 15KT 3700 8031 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
2 follow-up statements
033 
WWUS51 KRNK 151956
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
356 PM EDT TUE MAY 15 2018

VAC063-067-121-152045-
/O.CON.KRNK.SV.W.0036.000000T0000Z-180515T2045Z/
Floyd VA-Franklin VA-Montgomery VA-
356 PM EDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT 
FOR NORTHEASTERN FLOYD...CENTRAL FRANKLIN AND SOUTHEASTERN 
MONTGOMERY COUNTIES...

At 355 PM EDT, a severe thunderstorm was located near Check, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Rocky Mount...
Boones Mill...
Pilot...
Copper Hill...
and Ferrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3695 8043 3705 8044 3714 7997 3714 7996
      3715 7995 3717 7982 3691 7985 3691 7997
TIME...MOT...LOC 1955Z 261DEG 14KT 3701 8022 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
263 
WWUS51 KRNK 152035
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
435 PM EDT TUE MAY 15 2018

VAC063-067-121-152045-
/O.EXP.KRNK.SV.W.0036.000000T0000Z-180515T2045Z/
Floyd VA-Franklin VA-Montgomery VA-
435 PM EDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FLOYD...CENTRAL 
FRANKLIN AND SOUTHEASTERN MONTGOMERY COUNTIES WILL EXPIRE AT 445 PM 
EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3695 8043 3705 8044 3714 7997 3714 7996
      3715 7995 3717 7982 3691 7985 3691 7997
TIME...MOT...LOC 2035Z 266DEG 15KT 3702 8002 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:01 PM EDT, 37 minutes earlier.

Area forecast discussion, May 15, 3:01 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
301 PM EDT Tue May 15 2018

.SYNOPSIS...
A stationary front will remain just over the Mid Atlantic region
and Ohio Valley for the rest of the week. Tropical moisture
will intersect this boundary resulting in daily showers and
thunderstorms through at least Friday. Temperatures will stay
above normal.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 245 PM EDT Tuesday...

Thunderstorms have initiated due to orographic forcing in a
moist unstable environment. Expect terrain and outflow
interaction to be dominant factors affecting movement and
propagation of storms. Expect locally heavy rain from any storms
and a marginal threat for severe weather especially from I-64
northward. There looks to be enough forcing from weak short wave
energy in the juicy airmass to keep showers stewing around
overnight especially from the mountains of NC up through the
Shenadoah valley.

Approach of low pressure in tropical airmass will keep a good
chance for showers and thunderstorms across the region again
tomorrow, though greater coverage and increased cloud cover
will limit instability a bit and significant shear will remain
absent.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 315 AM EDT Tuesday...

This portion of the forecast period is shaping up to one
characterized by frequent, and potentially heavy, rainfall. The
baroclinic zone that is currently north of our region will gradually
move southward and be positioned over our region. Concurrent to this
event, we expect a very strong and moist flow off the eastern
portion of the Gulf of Mexico. This flow will maintain itself
through Friday on the east side of an upper low that is progged to
move north from the panhandle of Florida to central Kentucky. This
persistent flow crossing the baroclinic zone almost on an orthogonal
angle will help to maximize rainfall across the area. We will need to
monitor on a daily basis how much rain has fallen in comparison with
the various flash flood guidance to assess any need for flash flood
watches and/or warnings.

Temperatures during this portion of the forecast will average about
five degrees above normal.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 309 PM EDT Monday...

The weekend will start with a upper level low positioned across
IL/IN/OH.  The generous southerly stream of moisture that was over
the area Thursday and Friday, will continue to hold fast for
Saturday as well. Look for scattered to likely coverage showers and
storms across the area again, with the potential again for some
locally heavy rain.

The activity will wane Saturday night with the loss of daytime
heating, plus the best upper level dynamics will weaken as the upper
low opens up, and gets ejected northeast in advance of an
approaching cold front.

On Sunday, the approaching cold front will still be upstream of the
region, but a continuation of a moisture rich low level profile,
combined with daytime and differential heating will allow for
scattered shower and some thunderstorm development.

The cold front is expected cross the area on Monday, allowing for a
return of greater coverage of showers and storms across the region.
Chances decrease only slightly on Tuesday thanks to the front
stalling just to our south, and then starting to make headway north
again by the late afternoon.

Temperatures during this portion of the forecast will average five
to ten degrees above normal.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 245 PM EDT Tuesday...

Thunderstorms will be affecting TAF sites early his period,
especially along and west of the Blue Ridge. Terrain and outflow
will play a big role in storm formation and make specific timing
difficult in TAFs. Will use generous duration tempo groups and
amend when convection becomes more certain. Expect storms to
diminish with loss of heating, though there remains enough
forcing in moist environment to keep showers/rumble of thunder
going overnight especially from the mountains of NC up through
the Shenandoah valley. Plume of low level moisture will also
work up the mountains and foothills with some low stratus/fog
affecting KBCB and KROA, and possibly KLYH and KDAN as well.
KLWB may also experience some LIFR cigs/vsbys late tonight if
they get some rain then break out and cool late. Heating
tomorrow will reinvigorate convection with widespread
showers/thunderstorms affecting TAF sites from mid morning on.

Winds will generally be light outside of thunderstorms.

.Extended Aviation Discussion...

Probability for showers/thunderstorms will increase associated
with southward sagging front and moisture streaming north from
the Gulf of Mexico.

Weather pattern will remain summerlike through the week.
Daily threat for numerous afternoon and evening showers and
thunderstorms with MVFR ceilings and visibilities will continue
through the end of the week.

&&

.CLIMATE...
As of 940 PM EDT Monday...

Additional record warmth remains possible on Tuesday.

May 15th      Record Highs....Record Warm Lows
Roanoke Va    92 in 1962 ......65 in 1963
Danville VA   95 in 1985 ......64 in 2009
Lynchburg VA  93 in 1900 ......65 in 1905
Blacksburg VA 88 in 1985 ......60 in 2004
Bluefield WV  85 in 1988 ......62 in 2013

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...DS
LONG TERM...DS
AVIATION...MBS/AMS
CLIMATE...AMS
Hazardous weather outlook, May 15, 5:07 AM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
507 AM EDT Tue May 15 2018

VAZ019-020-024-WVZ507-508-161000-
Alleghany VA-Bath-Rockbridge-Eastern Greenbrier-Western Greenbrier-
507 AM EDT Tue May 15 2018

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening across northern and central Virginia and West Virginia. The
primary threat from any severe storms will be damaging winds and
large hail. Heavy rain and frequent lightning will accompany the
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Numerous showers and thunderstorms are expected Wednesday through
Friday. Heavy rain is likely with any of the storms and localized
flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059-
WVZ042>044-161000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Botetourt-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Mercer-Summers-Monroe-
507 AM EDT Tue May 15 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Numerous showers and thunderstorms are expected Wednesday through
Friday. Heavy rain is likely with any of the storms and localized
flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 15, 2:28 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
228 PM EDT TUE MAY 15 2018

VAZ010-012-151900-
Bland-Wythe-
228 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN BLAND AND NORTH CENTRAL WYTHE COUNTIES...

Until 300 PM EDT

At 228 PM EDT, a strong thunderstorm was located near Wytheville,
moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wytheville...
Bland...
Max Meadows...
Favonia...
and Fort Chiswell.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3695 8121 3710 8116 3709 8098 3696 8094
TIME...MOT...LOC 1828Z 278DEG 11KT 3702 8106

JR
Local storm report, May 15, 2:44 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             1 SSE LONG SPUR         37.09N 80.95W
05/15/2018  E0.50 INCH       BLAND              VA   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED AT LITTLE CREEK HIGHWAY.

&&

HYSELL
Special weather statement, May 15, 2:58 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
258 PM EDT TUE MAY 15 2018

VAZ018-022-023-034-151945-
Botetourt-Craig-Roanoke-Bedford-
258 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN ROANOKE...SOUTHEASTERN CRAIG...WEST CENTRAL BEDFORD AND
SOUTHWESTERN BOTETOURT COUNTIES...THE CITY OF SALEM AND THE CITY OF
ROANOKE...

Until 345 PM EDT

At 256 PM EDT, a strong thunderstorm was located over Fincastle,
moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Buchanan...
and Troutville.

This includes The following Locations The Salem Fairgrounds and
Roanoke Regional Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3731 7962 3724 8020 3730 8026 3734 8026
      3736 8033 3746 8035 3761 7975
TIME...MOT...LOC 1856Z 262DEG 19KT 3747 7990

JR
Local storm report, May 15, 3:17 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 NNW ROANOKE           37.34N 80.00W
05/15/2018  E1.00 INCH       ROANOKE            VA   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED AT I81/I581

&&

HYSELL
Local storm report, May 15, 3:20 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             5 NW TROUTVILLE         37.47N 79.93W
05/15/2018  E1.00 INCH       BOTETOURT          VA   PUBLIC

            DIME TO QUARTER SIZE HAIL FOR 10 MINUTES

&&

MBS
Special weather statement, May 15, 3:25 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
325 PM EDT TUE MAY 15 2018

VAZ033-152015-
Franklin-
325 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN FRANKLIN COUNTY...

Until 415 PM EDT

At 325 PM EDT, a strong thunderstorm was located over Ferrum, moving
east at 5 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rocky Mount...
Sydnorsville...
Ferrum...
Snow Creek...
and Western Smith Mountain Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3688 8010 3702 8010 3706 7967 3682 7972
      3681 7973
TIME...MOT...LOC 1925Z 276DEG 6KT 3695 8000

JR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:40 PM EDTSpecial Weather StatementRNKGrayson, Wythe35 min
May 15, 2:03 PM EDTFlash Flood WarningRNKCarroll, Grayson, Pulaski, Smyth, Wythe3 hr
May 15, 2:09 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Montgomery, Roanoke51 min
May 15, 2:13 PM EDTSpecial Weather StatementRNKGiles47 min
May 15, 2:28 PM EDTSpecial Weather StatementRNKBland32 min
May 15, 2:58 PM EDTSpecial Weather StatementRNKBotetourt, Craig, Roanoke, City of Roanoke, City of Salem47 min
May 15, 3:11 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Craig, Franklin, Roanoke, City of Roanoke and 1 more64 min
May 15, 3:18 PM EDTAreal Flood AdvisoryRNKBotetourt, Roanoke, City of Roanoke, City of Salem3 hr
May 15, 3:25 PM EDTSpecial Weather StatementRNKFranklin50 min
May 15, 3:40 PM EDTSpecial Weather StatementRNKBland50 min
May 15, 3:56 PM EDTFlash Flood WarningRNKBotetourt, Roanoke, City of Roanoke, City of Salem87 min
May 15, 4:26 PM EDTSpecial Weather StatementRNKPatrick64 min
May 15, 5:03 PM EDTSpecial Weather StatementRNKBath27 min
May 15, 6:17 PM EDTSpecial Weather StatementRNKTazewell58 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.